Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 138, NWS Jacksonville, FL

August 1, 2002Charlton County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 1, 2002, 7:25 PM EDT for Charlton County, Georgia. It was in force for 96 days. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 7:25 PM EDT (23:25 UTC)
Expired
Nov 6, 2002, 6:00 AM EST
In force
96 days
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Charlton County, GA

The radar

The Jacksonville radar (KJAX), 57 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 6:00 PM EDTThunderstorm WindWaverly, GALarge trees and power lines down.
Nov 6, 5:30 AM ESTThunderstorm WindFt Mudge, GAMany large trees down on power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS52 KJAX 012326
SVRJAX
GAC049-020015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
725 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHARLTON COUNTY IN SOUTHEAST GEORGIA

* UNTIL 815 PM EDT

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
  SOUTH OF WINOKUR...OR ABOUT 8 MILES NORTH OF FOLKSTON...MOVING
  SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOMELAND AT 735 PM EDT AND
  RACE POND AT 740 PM EDT.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. 
IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3090 8190 3106 8199 3098 8221 3068 8211
$$

CARROLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:30 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 2:30 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT THU AUG 1 2002

UPPER LOW NOW OFF SE GA COAST DRIFTING EAST.  THUNDERSTORMS HAVE
ERUPTED OVER W AND S PART OF AREA AS HEATING HAS INCREASED DUE TO
CLOUD COVER PARTIALLY ERODING.

MODELS SHOW UPPER LOW TO ELONGATE INTO A TROUGH WHICH DRIFTS SOUTH
INTO N FL ON FRIDAY.  UPPER RIDGE WILL BUILD INTO BAHAMAS ON
SATURDAY WHICH WILL NUDGE TROUGH BACK NORTH IN S GA WHILE LARGER
STRONGER RIDGE BUILDS NORTH OF AREA.  WILL CONTINUE WITH SCATTERED
TO LIKELY POPS WITH DAYTIME TEMPERATURES A TAD BELOW NORMAL DUE TO
EXPECTED CLOUDS AND RAIN.  SURFACE FLOW BECOMES ONSHORE FRIDAY AS
WEAK LOW/TROUGH MOVES SW INTO GULF. WILL GO AT OR ABOVE MOS POPS.
MOS TEMPERATURES LOOK GOOD.

MARINE...SOUTH TO SOUTHEAST FLOW WILL DEVELOP OVER AREA AS SURFACE
LOW MOVES W INTO GULF.  NO HEADLINES.

PRELIM CCF...
AMG TT 072/089 072/088 073 04353
SSI TT 075/086 075/086 075 04454
JAX TT 072/088 072/088 073 04565
SGJ TT 073/088 074/089 074 04565
GNV TT 072/087 072/088 073 04565
OCF TT 072/088 073/089 073 04565

.JAX...
.GA...NONE.
.FL...NONE.

MZ/AS

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.